Skip to main content

Elderly Male With Extensive Medical History Presents with Possible Tardive Dyskinesia

A 71-year-old male presents with an extensive medical history with a worrisome addition of abnormal movements in his trunk, shoulder, tongue and lips afters stopping his prescribed aripiprazole. Previously, he had been diagnosed with hypertension, schizophrenia, Parkinson's disorder and depression. Though he had been compliant with his medications previously, he decided that he wanted to discontinue the aripiprazole which was dosed at 10 mg daily.

Over the course of his medical history, this patient was tried on a number of antipsychotic medications with less than satisfactory results. He is adamant that he does not want to resume the aripiprazole.

Does this patient's presentation meet the requirements of being tardive dyskinesia?

What is your medication plan for him at this point and why?



  • 8 months 3 weeks
    at this gentleman's age , there are many confounding issues, tho there is a strong indication that abrupt ( even gradual tapering )of abilify may cause this Sx group , other factors may need to be addressed , ( prior meds--current meds, prior medical state, current medical state , as for initial Dx , DDx id favor TD for now until other avenues were investigated
  • from Generation NP 9 months
    I would personally recommned a neurological examination for a specialist's opinion on the actual type of movement disorder this person is displaying before I actually prescribe an agent such as ingezza or austedo. Given the information provided, he could be displaying TD, yet there was no indication given of any prior TD symptoms or time of symptom onset following abilify discontinuation. As a previous contribitor indicated, the person may possibly be displaying withdrawal dyskinisia. Another concern for me before prescribing an aegnt for movement disorders regardsthe history of Parkinson's. I'd want to know the stage, treatment, response to teatment before prescibing an agent. Additionally, I would want to peform a psychiatric evaluation to determine pescribing imminence for another atypical agent.
  • 9 months
    Tardive dyskinesia can be difficult to detect and requires both clinical interview and examination. What you might be observing is actually withdrawl dyskinesia, which is quite common with patients who only intermittently take psychotropic medications.
    I would get a neurology consult to rule out other causes for a movement disorder, as well as some baseline labs. I would more than likely switch antipsychotic to a medication with lower EPS rates and add a VMAT inhibitor if the movement persists.
  • 9 months
    I agree that patient meets TD criteria. Sometimes when an antipsychotic is discontinued then the TD gets WORSE rather than better, workup though should be thorough for other causes of movement disorders, Medications like Ingrezza may be indicated.
  • 9 months
    I agree with most of you who dx td td ofcourse have the new medication ingrezza and austedo which could be used but i maybe old fashion but when i was trained we were actually putting the pt back on antipsychotic along with a b blocker that may releive the symptoms
  • 9 months
    Need to do an AIMS test, the abilify should have been weaned slowly to prevent the onset of symptoms. That being said, The addition of inderal or the use of Ingressa or Austedo may help decrease the movement symptoms.
  • 9 months
    I agree that this case appears to be consistent with TD - I would certainly cover all bases by completing full physical exam including AIMS exam; would get full list of all medications and history of past meds used, especially those known to cause TD; and would review a set of basic baseline labs, inclusing Ferritin level
    I would then treat by adding Ingrezza or Austedo and moniter the response.
    Would need to confirm need for the use of recent aripiprazole and determine if such med needs to be restarted or switch to alternative psychiatric meds ( careful review of current or past diagnosis would be needed)
    I would certainly engage the use of a psychiatric provider to assist in this area if needed.
  • 9 months
    Looks like TD. Not sure of his symptoms that the Abilify is treating but would add Agrezza or Austedo and see if the movements get better. Then retry an antipsychotic.
  • from Neurologist Connect 9 months
    Looks like pt has TD . I would check AIMS score treatment wise I will offer Infrezza or Austedo & adjusting or stopping ability not going to make much difference!!
  • 9 months
    Suggest to him to wean him off gradually from abilify rather than abruptly
  • 9 months
    I would wait and observe him clinically for relapse of psychotic symptoms but add 2mg cogentin a day to see if reduces abnormal movements to make him comfortable
  • 9 months
    Depends